Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 108, NWS Charleston, SC

July 11, 2003Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 11, 2003, 7:44 PM EDT for Berkeley County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2003, 7:44 PM EDT (23:44 UTC)
Expired
Jul 11, 2003, 8:30 PM EDT
In force
46 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 129 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 1:55 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.7 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2504 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

388 
WUUS52 KCHS 112344
SVRCHS
SCC015-120030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
743 PM EDT FRI JUL 11 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 830 PM EDT

* AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60
  MPH ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF SAINT STEPHEN 
  TO PINOPOLIS TO 13 MILES SOUTHWEST OF MONCKS CORNER...MOVING EAST  
  AT 35 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  SAINT STEPHEN AND BONNEAU...
  JAMESTOWN...
  HUGER...

THESE ARE DANGEROUS THUNDERSTORMS...TAKE COVER NOW SEVERE 
THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. MOVE TO AN INTERIOR 
ROOM ON THE LOWEST FLOOR AND AVOID WINDOWS.

LAT...LON 3355 8008 3321 8009 3311 8024 3305 7976
          3322 7951 3331 7943

$$

PM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:15 PM EDT, 5 hours 29 minutes earlier.

Area forecast discussion, Jul 11, 2:15 PM EDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
215 PM EDT FRI JUL 11 2003

PUBLIC...THROUGH THE PERIOD A SOUTHWEST FLOW BETWEEN THE BERMUDA
HIGH AND LONG WAVE TROUGH TO THE NORTH WILL PERSIST. THIS
EVENING...EXPECT CONTINUED CONVECTION AS A STRONG SHORT WAVE AHEAD
OF A WEAK FRONT MOVES JUST TO THE NORTH OF THE AREA. DRIER AIR ALOFT
BEHIND THE SHORT WAVE WILL PREVENT ANY PRECIP ACROSS THE AREA
TOMORROW. BUT THE SOUTHWESTERLY FLOW WILL ADVECT IN MOIST AIR FROM
THE GULF...SO LOW CHANCE POPS WILL RETURN ON SUNDAY. UNDER THE
INFLUENCE OF THE SOUTHWESTERLY FLOW...EXPECT DIURNALLY DRIVEN
CONVECTION TO BE THE DOMINANT WEATHER THROUGH THE FORECAST PERIOD.

MARINE...
BERMUDA HIGH CONTINUES TO SLOWLY SLIDE E AS CDFNT APPROACHES THE
WATERS...CREATING A DECENT PRES GRAD THRU TMRW AM. WILL KEEP THE SCA
OVER MY NORTHERN SC WATERS AS 41004 STILL REPORTING 5FT DESPITE
WINDS COMING BACK TO 15-20KTS FOR BOTH 41004 AND FBIS1. WILL LIKELY
KEEP THE SCEC OVER MY SOUTHERN SC WATERS...THEN DROP HEADLINES FOR
BOTH GA ZONES. MAY BE ABLE TO DROP THE SCA WITH THE EVENING
UPDATE...SO WILL LET NEXT SHIFT TAKE A LOOK. GRAD WILL SLOWLY RELAX
TMRW INTO SUN AS BERMUDA HIGH REGAINS CONTROL WITH CDFNT WASHING OUT
OVER INLAND SC. FLOW WILL THEN RETURN TO GNRLY SW AS UPPER-LEVEL
LONGWAVE TROF WILL PERSIST THRU THE MIDDLE OF NEXT WEEK.

.CHS...
GA...SEVERE THUNDERSTORM WATCH UNTIL 8 PM GAZ087-088
SC...SMALL CRAFT ADVISORY TODAY AMZ350.
     SEVERE THUNDERSTORM WATCH UNTIL 8PM ALL ZONES.

JR/JPC
Hazardous weather outlook, Jul 11, 5:34 AM EDT, 14 hours 10 minutes before
AMZ350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
534 AM EDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING. THE MAIN
THREAT FROM THE THUNDERSTORMS WILL BE STRONG GUSTY WINDS AND HEAVY
RAIN. SEE THE LATEST SEVERE WEATHER OUTLOOK FOR MORE SPECIFIC
INFORMATION.

.RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE
EDISTO RIVER AT GIVHANS FERRY...THE SANTEE RIVER AT JAMESTOWN...AND
THE SAVANNAH RIVER AT CLYO AND AT BURTONS FERRY. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENTS AND WARNINGS FOR MORE SPECIFIC
INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
.RIVER FLOODING...RIVER FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE
EDISTO RIVER AT GIVHANS FERRY...THE SANTEE RIVER AT JAMESTOWN...AND
THE SAVANNAH RIVER AT CLYO AND AT BURTONS FERRY. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENTS AND WARNINGS FOR MORE SPECIFIC
INFORMATION.

.SPOTTER INFORMATION STATEMENT...
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER
GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED
FOR POSSIBLE ACTIVATION THIS AFTERNOON.

In the hours before

Special weather statement, Jul 11, 6:44 PM EDT, 1 hour before
SCZ043-044-112330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
644 PM EDT FRI JUL 11 2003

...STRONG THUNDERSTORMS TO IMPACT COLLETON AND DORCHESTER COUNTIES
THROUGH 730 PM...

AT 645 PM...AN AREA OF STRONG THUNDERSTORMS WERE MOVING NORTHEAST AT
20 MPH ACROSS NORTHERN DORCHESTER AND NORTHERN COLLETON COUNTIES.
THE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS OF 45 TO 50 MPH AND
SMALL HAIL. FREQUENT DANGEROUS LIGHTNING IS ALSO EXPECTED WITH HEAVY
RAIN.

SOME LOCATIONS IN THE PATH OF THESE STORMS ARE SAINT
GEORGE...HARLEYVILLE...RUFFIN...TEXAS...CANADYS...AND SPRINGTOWN.
Special weather statement, Jul 11, 7:12 PM EDT, 32 minutes before
GAZ087-088-SCZ040-042>045-047>051-120000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
712 PM EDT FRI JUL 11 2003

...SEVERE THUNDERSTORM WATCH NUMBER 720 CANCELLED...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH THAT WAS IN EFFECT FOR ALL OF SOUTH COASTAL SOUTH CAROLINA AND
PORTIONS OF INTERIOR SOUTHEAST GEORGIA UNTIL 8 PM.

STRONG THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST ACROSS NORTHERN
PORTIONS OF DORCHESTER COUNTY AND NORTHERN BERKELEY THROUGH 8 PM. AN
ISOLATED SEVERE THUNDERSTORM IS STILL POSSIBLE ACROSS THESE TWO
COUNTIES...HOWEVER THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS
ENDED ACROSS THE REGION.
Special weather statement, Jul 11, 7:22 PM EDT, 22 minutes before
SCZ044-045-050-120000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
722 PM EDT FRI JUL 11 2003

...STRONG THUNDERSTORMS TO IMPACT DORCHESTER...BERKELEY AND NORTHERN
CHARLESTON COUNTIES...

AN AREA OF STRONG THUNDERSTORMS FROM GIVHANS TO RIDGEVILLE TO CROSS
AROUND 730 PM WILL MOVE NORTHEAST AROUND 20 MPH. THESE STORMS ARE
CAPABLE OF PRODUCING WING GUSTS TO 50 MPH ALONG WITH FREQUENT
DANGEROUS LIGHTNING AND HEAVY DOWNPOURS. SOME ADDITIONAL LOCATIONS
IN THE PATH OF THESE STORMS ARE JEDBURG...SUMMERVILLE...
WHITESVILLE...PINOPOLIS AND MONCKS CORNER.
Special weather statement, Jul 11, 7:38 PM EDT, 6 minutes before
SCZ044-045-120015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
738 PM EDT FRI JUL 11 2003

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND DORCHESTER
COUNTY THROUGH 815 PM EDT...

AT 738 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
PINEVILLE TO MURRAYSVILLE TO LOTTS CROSSROADS...MOVING EAST AT 25
MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WILSONS LANDING...PRINGLETOWN...PINEVILLE...MURRAYSVILLE...
MOOREFIELD AND LOTTS CROSSROADS THROUGH 815 PM EDT. THIS INCLUDES
LAKE MOULTRIE.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

MOVE INSIDE IMMEDIATELY IF STORMS APPROACH.

PM
Local storm report, Jul 11, 7:42 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
0742 PM EDT FRI JUL 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    RIDGEVILLE                SC   WIND DAMAGE
07/11/03   DORCHESTER                     TREES DOWN IN RIDGEVILLE.
                                          REPORTED BY LOCAL EM. OTHER
                                          SPORTIC REPORTS OF TREES
                                          DOWN IN NORTHERN PART OF
                                          COUNTY.
Local storm report, Jul 11, 7:42 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE CHARLESTON SC
0742 PM EDT FRI JUL 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    RIDGEVILLE                SC   WIND DAMAGE
07/11/03   DORCHESTER                     TREES DOWN IN RIDGEVILLE.
                                          REPORTED BY LOCAL EM. OTHER
                                          SPORADIC REPORTS OF TREES
                                          DOWN IN NORTHERN PART OF
                                          COUNTY.

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.